Severe Metformin Poisoning Successfully Treated with Simultaneous Venovenous Hemofiltration and Prolonged Intermittent Hemodialysis

Dovile Leonaviciute, Bo Madsen, Anne Schmedes, Niels H Buus, Bodil S Rasmussen

Publikation: Bidrag til tidsskriftTidsskriftartikelForskningpeer review

64 Downloads (Pure)

Resumé

Metformin poisoning is a life-threatening condition with a high mortality rate. We present a patient case of metformin poisoning following intake of 80 g metformin resulting in severe lactate acidosis with a nadir pH of 6.73 and circulatory collapse, successfully treated with addition of prolonged intermittent hemodialysis (HD) to continuous venovenous hemofiltration (CVVH). The patient's pH became normal 48 hours after metformin ingestion during simultaneous CVVH and addition of 22 hours of intermittent HD in the ICU. The highest metformin level was found to be 991 μmol/L (therapeutic range 3.9-23.2 μmol/L). We conclude that in cases of severe metformin poisoning with circulatory shock and extreme lactic acidosis, the usual CVVH modality might not efficiently clear metformin. Therefore, additional prolonged HD should be considered even in the state of cardiovascular collapse with vasopressor requirement.

OriginalsprogEngelsk
Artikelnummer3868051
TidsskriftCase Reports in Critical Care
Vol/bind2018
Antal sider4
ISSN2090-6420
DOI
StatusUdgivet - 2018

Fingeraftryk

Poisoning
Lactic Acidosis
Acidosis
Lactic Acid

Citer dette

@article{4e546762d42e42009c02d1eaf9e8f9e3,
title = "Severe Metformin Poisoning Successfully Treated with Simultaneous Venovenous Hemofiltration and Prolonged Intermittent Hemodialysis",
abstract = "Metformin poisoning is a life-threatening condition with a high mortality rate. We present a patient case of metformin poisoning following intake of 80 g metformin resulting in severe lactate acidosis with a nadir pH of 6.73 and circulatory collapse, successfully treated with addition of prolonged intermittent hemodialysis (HD) to continuous venovenous hemofiltration (CVVH). The patient's pH became normal 48 hours after metformin ingestion during simultaneous CVVH and addition of 22 hours of intermittent HD in the ICU. The highest metformin level was found to be 991 μmol/L (therapeutic range 3.9-23.2 μmol/L). We conclude that in cases of severe metformin poisoning with circulatory shock and extreme lactic acidosis, the usual CVVH modality might not efficiently clear metformin. Therefore, additional prolonged HD should be considered even in the state of cardiovascular collapse with vasopressor requirement.",
author = "Dovile Leonaviciute and Bo Madsen and Anne Schmedes and Buus, {Niels H} and Rasmussen, {Bodil S}",
year = "2018",
doi = "10.1155/2018/3868051",
language = "English",
volume = "2018",
journal = "Case Reports in Critical Care",
issn = "2090-6420",
publisher = "Hindawi Publishing Corporation",

}

Severe Metformin Poisoning Successfully Treated with Simultaneous Venovenous Hemofiltration and Prolonged Intermittent Hemodialysis. / Leonaviciute, Dovile; Madsen, Bo; Schmedes, Anne; Buus, Niels H; Rasmussen, Bodil S.

I: Case Reports in Critical Care, Bind 2018, 3868051, 2018.

Publikation: Bidrag til tidsskriftTidsskriftartikelForskningpeer review

TY - JOUR

T1 - Severe Metformin Poisoning Successfully Treated with Simultaneous Venovenous Hemofiltration and Prolonged Intermittent Hemodialysis

AU - Leonaviciute, Dovile

AU - Madsen, Bo

AU - Schmedes, Anne

AU - Buus, Niels H

AU - Rasmussen, Bodil S

PY - 2018

Y1 - 2018

N2 - Metformin poisoning is a life-threatening condition with a high mortality rate. We present a patient case of metformin poisoning following intake of 80 g metformin resulting in severe lactate acidosis with a nadir pH of 6.73 and circulatory collapse, successfully treated with addition of prolonged intermittent hemodialysis (HD) to continuous venovenous hemofiltration (CVVH). The patient's pH became normal 48 hours after metformin ingestion during simultaneous CVVH and addition of 22 hours of intermittent HD in the ICU. The highest metformin level was found to be 991 μmol/L (therapeutic range 3.9-23.2 μmol/L). We conclude that in cases of severe metformin poisoning with circulatory shock and extreme lactic acidosis, the usual CVVH modality might not efficiently clear metformin. Therefore, additional prolonged HD should be considered even in the state of cardiovascular collapse with vasopressor requirement.

AB - Metformin poisoning is a life-threatening condition with a high mortality rate. We present a patient case of metformin poisoning following intake of 80 g metformin resulting in severe lactate acidosis with a nadir pH of 6.73 and circulatory collapse, successfully treated with addition of prolonged intermittent hemodialysis (HD) to continuous venovenous hemofiltration (CVVH). The patient's pH became normal 48 hours after metformin ingestion during simultaneous CVVH and addition of 22 hours of intermittent HD in the ICU. The highest metformin level was found to be 991 μmol/L (therapeutic range 3.9-23.2 μmol/L). We conclude that in cases of severe metformin poisoning with circulatory shock and extreme lactic acidosis, the usual CVVH modality might not efficiently clear metformin. Therefore, additional prolonged HD should be considered even in the state of cardiovascular collapse with vasopressor requirement.

U2 - 10.1155/2018/3868051

DO - 10.1155/2018/3868051

M3 - Journal article

VL - 2018

JO - Case Reports in Critical Care

JF - Case Reports in Critical Care

SN - 2090-6420

M1 - 3868051

ER -